Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 557, NWS Goodland, KS

September 6, 2016Graham County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Sep 6, 2016, 7:06 PM CDT for Graham County, Kansas. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2016, 7:06 PM CDT (00:06 UTC)
Expired
Sep 6, 2016, 7:17 PM CDT
In force
11 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Graham County, KS

The radar

The Dodge City radar (KDDC), 162 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1146 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1610 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

121 
WUUS53 KGLD 070006
SVRGLD
KSC065-070030-
/O.NEW.KGLD.SV.W.0557.160907T0006Z-160907T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
706 PM CDT TUE SEP 6 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN GRAHAM COUNTY IN NORTHWESTERN KANSAS...

* UNTIL 730 PM CDT

* AT 706 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
  OF PALCO...OR 14 MILES SOUTHEAST OF HILL CITY...MOVING EAST AT 10
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTHEASTERN GRAHAM COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3913 9974 3927 9977 3937 9960 3913 9961
TIME...MOT...LOC 0006Z 263DEG 11KT 3923 9964 

HAIL...1.00IN
WIND...60MPH
 
$$

JN
1 follow-up statement
206 
WWUS53 KGLD 070017
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
717 PM CDT TUE SEP 6 2016

KSC065-070027-
/O.CAN.KGLD.SV.W.0557.000000T0000Z-160907T0030Z/
GRAHAM KS-
717 PM CDT TUE SEP 6 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRAHAM COUNTY IS
CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAVE EXITED THE WARNED AREA. THEREFORE THE WARNING HAS
BEEN CANCELLED.  HOWEVER SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
GOODLAND.

LAT...LON 3913 9974 3927 9977 3937 9960 3913 9961
TIME...MOT...LOC 0014Z 263DEG 11KT 3923 9960 

$$

JN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 6:16 PM CDT, 50 minutes earlier.

Area forecast discussion, Sep 6, 6:16 PM CDT, 50 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
516 PM MDT TUE SEP 6 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 119 PM MDT Tue Sep 6 2016

The latest satellite imagery highlights the stalled frontal boundary
currently draped from southwest to northeast across the CWA. Looking
at model soundings and HiRes guidance, seems like the eastern and
southeastern counties will see the greatest chance of strong
thunderstorms this afternoon and evening. Storm development will
likely be along and ahead of the stalled boundary with some
regressive movement of the boundary to the northwest as the evening
progresses. HiRes convective models initiate storms to the southwest
and train the storms northeastward which is a flash flooding concern
as the focus is centered across the eastern portions of the CWA,
which has already received heavy rainfall over the last several
days. Will need to monitor closely the initiation points as the
shear values are very high to the northwest of the boundary and CAPE
values well over 2000 J/Kg along and southeast of the boundary. Even
with the slight misalignment of indices, we could see isolated
severe if discreet storms are able to form. Supercells will be
relatively short lived if they are able to develop due to the slow
boundary motion and linear mode is more favorable at this time.

Thunderstorms will clear the region from southwest to northeast
overnight with mist or fog lingering into the early pre-dawn hours
on Wednesday. We should see gradual clearing by midday Wednesday
with only slight thunderstorm chances focused mainly in the
southeastern portions of the CWA.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 211 PM MDT Tue Sep 6 2016

Precip chances will linger across the area through Thursday as
airmass remains relatively unchanged and period of isentropic
ascent/waa develops overnight Wednesday and persists into the
morning hours. Expect abundant cloud cover to keep things on the
cool side on Thursday which will limit sfc instability and will
generally keep best severe weather chances to the south of the
area.

A strong cold front will sweep through the area Friday bringing a
cooler drier airmass into the cwa and gusty northerly winds. At
this time think cold air advection will be enough to offset dry
air moving into area and do not anticipate any critical fire wx
conditions. Strong consensus that sfc high will settle over the
region bringing clearing skies and light winds. May see
temperatures drop to around 40 or even into the 30s in isolated
areas.

Otherwise...dry weather and gradual warming conditions expected
through the weekend before storm chances return to the area at the
start of the week. Seeing a large degree of run to run variability
and large ensemble spreads with regards to this period...so
overall forecast confidence too low to really get into the details
much at this point.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 511 PM MDT Tue Sep 6 2016

Aviation concern this evening for both KGLD and KMCK will be
thunderstorms. They will increase in coverage as the next
disturbance moves across the area from the southwest. Coverage
will be scattered, so went with a VCTS instead of prevailing
thunderstorm. Heavy rain with reduced visibility will be the main
concern, although a severe storm or two will also be possible
with large hail and gusty winds. Overnight, areas of fog and low
clouds will develop. Both will be confined to areas north of a
cold front, which will be very near KGLD, so confidence a little
lower about impacts to that terminal, but KMCK will be north of
the front and more confident of flight category reductions there.
Fog and low clouds will gradually burn off through Tuesday morning
with VFR expected by late morning.

&&

.GLD Watches/Warnings/Advisories...
KS...Flash Flood Watch until midnight MDT /1 AM CDT/ tonight for
     KSZ002>004-013>016-027>029-041-042.

CO...NONE.
NE...Flash Flood Watch until 1 AM CDT Wednesday for NEZ080-081.

&&

SHORT TERM...TL
LONG TERM...JRM
AVIATION...024
Hazardous weather outlook, Sep 6, 10:54 AM CDT, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
954 AM MDT TUE SEP 6 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071600-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
954 AM MDT TUE SEP 6 2016 /1054 AM CDT TUE SEP 6 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AND TRACK NORTHEAST THROUGH THE EVENING. A FEW SEVERE
THUNDERSTORMS WILL BE POSSIBLE. THREATS INCLUDE...LARGE HAIL TO
THE SIZE OF QUARTERS...DAMAGING WINDS...AND HEAVY RAINFALL.
THUNDERSTORM ACTIVITY MAY TEND TO REDEVELOP AND TRACK OVER THE
SAME LOCATIONS RAISING THE RISK OF FLASH FLOODING...ESPECIALLY FOR
LOCATIONS EAST OF A STRATTON NEBRASKA TO TRIBUNE KANSAS LINE.
LOCATIONS THAT HAVE RECEIVED HEAVY RAINFALL THIS PAST WEEKEND
COULD SEE FLASH FLOODING RAPIDLY DEVELOP.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

PATCHY FOG IS POSSIBLE NEAR THE NEBRASKA AND COLORADO STATE LINES
WEDNESDAY MORNING. VISIBILITIES UNDER ONE HALF MILE ARE POSSIBLE.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS EAST OF HIGHWAY 83
THURSDAY AFTERNOON AND EVENING. WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Sep 6, 5:34 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
534 PM CDT TUE SEP 6 2016

KSZ016-029-062300-
GOVE KS-GRAHAM KS-
534 PM CDT TUE SEP 6 2016

...SPECIAL WEATHER STATEMENT...

AT 534 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
COLLYER...MOVING NORTHEAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SAINT PETER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO POSSIBLE WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3913 10015 3904 10015 3912 10021 3913 10020
      3913 10016 3916 10016 3934 9998 3913 9969
TIME...MOT...LOC 2234Z 241DEG 21KT 3907 10010

JN
Special weather statement, Sep 6, 6:27 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
527 PM MDT TUE SEP 6 2016

KSZ041-070000-
GREELEY KS-
527 PM MDT TUE SEP 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GREELEY COUNTY UNTIL
600 PM MDT...

AT 526 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES SOUTH OF TRIBUNE...MOVING NORTH AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TRIBUNE AND HORACE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO POSSIBLE WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3851 10189 3850 10158 3826 10166 3826 10194
TIME...MOT...LOC 2326Z 199DEG 22KT 3826 10181

JN
Local storm report, Sep 6, 6:55 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
555 PM MDT TUE SEP 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             8 S BOGUE               39.24N 99.69W
09/06/2016  E0.88 INCH       GRAHAM             KS   911 CALL CENTER

            SPOTTER RELAYED REPORT TO DISPATCH. ALSO 40 TO 50 MPH
            WINDS.

&&

HILL
Special weather statement, Sep 6, 6:57 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
557 PM MDT TUE SEP 6 2016

KSZ041-042-070045-
GREELEY KS-WICHITA KS-
557 PM MDT TUE SEP 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GREELEY AND SOUTHWESTERN
WICHITA COUNTIES UNTIL 645 PM MDT/745 PM CDT/...

AT 557 PM MDT/657 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 10 MILES SOUTH OF TRIBUNE...MOVING NORTH AT 45 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TRIBUNE...HORACE AND SELKIRK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3827 10186 3863 10173 3856 10137 3826 10154
      3826 10177
TIME...MOT...LOC 2357Z 199DEG 40KT 3832 10174

JN
Special weather statement, Sep 6, 6:58 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
658 PM CDT TUE SEP 6 2016

KSZ016-070045-
GRAHAM KS-
658 PM CDT TUE SEP 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAHAM COUNTY UNTIL
745 PM CDT...

AT 658 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES WEST OF PALCO...OR 12 MILES SOUTHEAST OF HILL CITY...MOVING
NORTHEAST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN GRAHAM
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3913 10012 3914 10013 3936 9960 3913 9961
TIME...MOT...LOC 2358Z 243DEG 10KT 3920 9975

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 7:42 PM CDTSpecial Weather StatementGLDGraham33 min
Sep 6, 7:51 PM CDTSpecial Weather StatementGLDWichita39 min
Sep 6, 8:19 PM CDTSpecial Weather StatementGLDGreeley56 min
Sep 6, 8:31 PM CDTSpecial Weather StatementGLDWichita44 min
Sep 6, 9:14 PM CDTSpecial Weather StatementGLDGove61 min
Sep 6, 9:16 PM CDTSevere Thunderstorm WarningGLDGove44 min
Sep 6, 9:24 PM CDTSpecial Weather StatementGLDGraham36 min
Sep 6, 9:52 PM CDTFlash Flood WarningGLDGraham4 hr
Sep 6, 10:01 PM CDTSpecial Weather StatementGLDNorton74 min
Sep 6, 10:03 PM CDTSpecial Weather StatementGLDGraham, Sheridan72 min
Sep 6, 10:13 PM CDTFlash Flood WarningGLDSheridan4 hr
Sep 6, 10:23 PM CDTFlash Flood WarningGLDGraham, Norton3 hr
Sep 7, 1:47 AM CDTAreal Flood WarningGLDGraham, Sheridan9 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.